Cold medicines and children
OTC children; Acetaminophen - children; Cold and cough - children; Decongestants - children; Expectorants - children; Antitussive - children; Cough suppressant - children
About OTC Cold Medicines
Cold medicines do not cure or shorten a cold. Most colds go away in 1 to 2 weeks. Often, children get better without needing these medicines.
OTC cold medicines can help treat cold symptoms and make your child feel better. They may:
- Shrink the swollen lining of the nose, throat, and sinuses.
- Relieve sneezing and an itchy, runny nose.
- Clear mucus from the airways (cough remedies).
- Suppress coughs.
Most cold medicines also include acetaminophen (Tylenol) or ibuprofen (Advil, Motrin) to help relieve headaches, fever, and aches and pains.
Younger children are usually given liquid medicines using teaspoons. For infants, the same medicine may be available in a more concentrated form (drops).
Most people have a general idea that when they start sneezing, their nose is runny, and their throat is scratchy, they're getting a cold. But what do you do about it? The common cold is something very common that people usually get on average three or more times during a year. And it is a virus that's primarily in the nose. The three main symptoms of a cold are sneezing, nasal stuffiness, and runny nose. You may have other symptoms, like having a fever of 100? or 101?, or you may have some tickling or scratchiness in the back of your throat. In fact, that may be the very first symptom, a little scratch in the back of your throat. Then after a couple days the nasal discharge tends to turn a little bit darker, maybe a little greener. Then after about a week, you're all the way better. So, what's the best way to treat a cold? The first thing you need is plenty of rest and fluids. Water, juice, and clear broth can help replace fluids you may lose during a fever. Chicken soup is another great choice, in fact, it can help relieve congestion. In short, chicken soup really is good food. Over-the-counter oral cold and cough medicines may help ease adult symptoms, but they don't treat the virus that caused your cold. In fact, so far there is no cure for the common cold. ALSO, don't give a child under 6 any cold medicines, they won't help your child, and they may have serious side effects. And antibiotics? They won't help a cold, and, if you take them too often, antibiotics can break down your body's ability to benefit from them in the future when you may really need them, such as when you get the flu. In general, remember that getting plenty of rest and fluids is the best way to help you deal with your cold symptoms. Eventually, your cold symptoms usually go away, probably in about a week. If you still feel sick after a week, see your doctor to rule out a sinus infection, allergies, or any other medical problem.
They call it the common cold for a reason. Colds are extraordinarily common. Children average 3 to 8 colds a year and adults almost that many. I'm doctor Alan Greene and I want to give you a couple of tips about navigating the cold and flu aisle at the drug store. Many of the offerings that are there will offer relief in several different ways. They may have a decongestant in there to try to reduce nasal congestion. An antihistamine that may help a bit with sleep or may also help with some congestion. They may have a cough suppressant in there to make you cough less. An expectorant to make your cough more productive, so you can cough things out easier and may have something to bring down a temperature or relieve aches and pains, like acetaminophen, or ibuprofen. But if you pick-up more than one of these, it's pretty common for people to double-up on a specific ingredient. So, if you're using more than one, look at the ingredient list. You don't want to see the same thing on both. For instance, if you have the decongestant pseudoephedrine on two different lists, the double-dose is not good for you and doesn't add any extra help. But beyond that, you don't even want to find the same action in two different multisymptom things. So if you have, taking a decongestant, you don't want a decongestant in the other one, whatever kind of decongestant it is. And as reminder for kids under 6, decongestants, antihistamines, and cough suppressants have not been shown to help them any better than placebo and do have some side-effects. So, I don't recommend them at all for kids under 6.
Use OTC Cold Medicines With Care
OTC cold medicines may cause serious side-effects, including:
- Rapid heart beat
- Reduced consciousness
- Reye syndrome (from aspirin)
Certain medicines should not be given to children, or only after a certain age.
- Do not give cold medicines to children less than 4 years old.
- Only give cold medicines to children ages 4 to 6 years if your doctor recommends it.
- Do not give ibuprofen to children younger than 6 months unless directed by a doctor.
- Do not give aspirin if your child is younger than 12 to 14 years.
Taking too many different medicines also may cause harm. Most OTC cold remedies contain more than one active ingredient.
- Avoid giving more than one OTC cold medicine to your child. It may cause an overdose with severe side effects.
- Replacing one cold medicine with another may be ineffective or cause an overdose.
Follow the dosage instructions strictly while giving an OTC medicine to your child.
When giving OTC cold medicines to your child:
- Ask yourself if your child really needs it - a cold will go away on its own without treatment.
- Read the label. Check the active ingredients and strength.
- Stick to the right dose -- less could be ineffective, more could be unsafe.
- Follow instructions. Be sure you know how to give the medicine and how often to give it in a day.
- Use the syringe or measuring cup provided with the liquid medicines. Do not use a household spoon.
- If you have any questions or concerns, talk to your pharmacist or health care provider.
- Never give OTC medicines to children less than 2 years old unless your health care provider recommends it.
You can also try some home care tips to help relieve cold symptoms in infants and younger children.
Store medicines in a cool, dry area. Keep all medicines out of the reach of children.
When to Call the Doctor
Contact the provider if your child has:
- Yellow green or gray mucus
- Pain or swelling in the face
- Breathing problems or chest pain
- Symptoms that lasts longer than 10 days or that get worse over time
Talk to your provider to learn more about colds and how you can help your child.
American Academy of Pediatrics, healthychildren.org website. Coughs and colds: medicines or home remedies?
Lopez SMC, Williams JV. The common cold. In: Kliegman RM, St. Geme JW, Blum NJ, Shah SS, Tasker RC, Wilson KM, eds. Nelson Textbook of Pediatrics. 21st ed. Philadelphia, PA: Elsevier; 2020:chap 407.
US Food and Drug Administration website. Use caution when giving cough and cold products to kids.
Last reviewed on: 10/22/2022
Reviewed by: Charles I. Schwartz, MD, FAAP, Clinical Assistant Professor of Pediatrics, Perelman School of Medicine at the University of Pennsylvania, General Pediatrician at PennCare for Kids, Phoenixville, PA. Also reviewed by David C. Dugdale, MD, Medical Director, Brenda Conaway, Editorial Director, and the A.D.A.M. Editorial team.